In late July, I began a phase II clinical trial of a daily dose of 60 mg of Cabozantinib, also known as Cometriq. This drug is administered once a day with three 20 mg pills. As previously noted, this is an angiogenesis inhibitor that works to block the blood flow to the tumors. The clinical trial requires that I have a scan, in my case both an MRI and chest x-ray, after 2 cycles or 8 weeks.
When I started the trial, I immediately was very fatigued and after a week or so, I was so exhausted, I could barely get off the couch. It was difficult for me to breathe, not due to any pulmonary issues, but because I felt my muscles were too tired to inhale and exhale. My doctor told me to stop taking the drug for 5 days and then to begin again at 40 mg per day (2 pills). I did this and the exhaustion lessened a bit but then I began to have more problems with diarrhea and weight loss. My liver enzymes were also elevated as a result of this drug. My ALT was as high as 115 (range 7-52) and AST was 105 (range 9-30). Both were within the range prior to starting the trial. After about a month on 40 mg, I began to get numbness in my fingertips (neuropathy), had a mouth sore and some red spots on my legs that looked like welts. I also had pain on the bottom of my right foot that was attributed to the foot part of hand and foot syndrome. Given this toxicity to the drug, my quality of life was suffering more than I was comfortable with, even if the drug was going to keep my tumors stable or shrinking.
Last week I had my 8 week MRI and chest x-ray and the tumors were stable! This is great news! Even better, we decided to lower the dose to 20 mg daily, hoping to stop some or all of these side effects. I’m hoping to continue to be stable with the lower dose. We’ll know how that works in another 8 weeks.